Texas, 2011

Flash Flood and Hail in Texas, March 18, 2011

March 18, 2011 · NWS MAF · 4 events in 4 counties and zones

A cold front slowly drifting southward into the west Texas Permian Basin interacted with a diffuse dryline to produce slow moving supercells. Severe hail and flash flooding accompanied the storms during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front slowly drifting southward into the west Texas Permian Basin interacted with a diffuse dryline to produce slow moving supercells. Severe hail and flash flooding accompanied the storms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 5:27 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 18, 5:27 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT FRI MAR 18 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS ARE DEVELOPING ALONG A WEAK FRONT MOVING INTO THE
PERMIAN BASIN. CURRENTLY THE FRONT IS NEAR I-20 AND WILL DROP
SOUTH WITH HELP FROM CONVECTIVE OUTFLOW. WINDS NORTH OF THE FRONT
WILL SHIFT FROM 050-090 AND MAY GUST FOR A FEW HOURS BEFORE
SUBSIDING. OF COURSE THERE WILL BE WIND DIRECTION VARIABILITY NEAR
THE CONVECTION AT MAF...INK...AND FST. THE STORMS NEAR FST ARE NOT
ASSOCIATED WITH THE FRONT SO EXPECT SOUTHERLY WINDS TO CONTINUE.
MVFR-LIFR CIGS EXPECTED TONIGHT BUT CONFIDENCE NOT HIGH ON
SPECIFICS SO KEPT TIMING AND FM GROUPS GENERAL. ALL LOCATIONS VFR
BY TOMORROW AFTERNOON WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 215 PM CDT FRI MAR 18 2011/

DISCUSSION...
FRONT HAS MADE IT FARTHER S SOONER AND WILL RESULT IN NELY SFC WINDS
ACRS MOST CWFA N/E OF PECOS RIVER BY 00Z/SAT. AS SUCH SB INSTABILITY
AXIS WILL BE FARTHER S AND ISOLD TSTMS WILL BE POSSIBLE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING. DEVELOPMENT WILL BE SOMEWHAT
LIMITED THOUGH BY SB CINH. LOW LEVEL MSTR PUSHING NW ACRS THE LOWER
TRANS PECOS AFTER 21Z AND THIS SEEMS TO BE THE MOST FAVORED AREA IN
THE NEAR TERM AS THIS WILL BE CLOSER TO INTERSECTION OF
FRONT/DRYLINE WITH ADDED TOPOGRAPHIC AFFECTS INCLUDING DAVIS MTNS
WHERE STRONG INSOLATION AND STEEP MID LEVEL LR/S ARE FOUND. STILL
MODELS ARE DEVELOPING PRECIP FROM NEAR MAF SE-NE AS MODEST LLJ
IMPINGES UPON FRONT THIS EVENING. WILL OPT TO MAKE SLIGHT ADJUSTMENT
ON POPS SWD THIS EVENING. 0-6KM BULK SHEAR IS STRONGEST FROM MAF
SE-NE (30-40KTS) SO ISOLD STRONG STORMS ARE POSSIBLE. MSTR IS
PUSHED WWD SAT AND REMNANTS OF 85H FRONT ARE SEEN IN THERMAL FIELD
ACRS LEA COUNTY TO THE PB AND THEN NEWD. SB INSTABILITY WILL BE
ABLE TO DEVELOP ALONG/INVOF BOUNDARY. MEANWHILE A 3H 60-70KT JET
WILL NOSE INTO THE AREA. NAM EAGERLY DEVELOPS MID LEVEL LIFT AS
SEEN IN 7H-5H OMEGA FIELD. AS SUCH THE MODELS ARE AGAIN DEVELOPING
PRECIP WITH THE NAM BEING A LITTLE FARTHER S THAN GFS/ECMWF. GRIDS
ALREADY HAVE PRECIP IN THE FCST AND WILL MAKE LITTLE CHANGE
ATTP...EVEN AS FAR W AS LEA COUNTY. BY SUNDAY THERMAL RIDGE WILL
PUSH FARTHER E AND DRYLINE WILL MOVE E OF MAF BY MID AFTERNOON...
WILL INCLUDE ISOLD POPS FOR TSTMS IN THE E. W OF DRYLINE IT WILL
BE ON THE HOT SIDE. SOME UNCERTAINTY WRT HOW FAR DRY AIR WILL MOVE
E ON MON. STILL THERE IS A VERY PROMINENT 85H THERMAL RIDGE SO
BASICALLY HOT FROM MAF SW-NW. WINDS WILL BE ON THE INCREASE ACRS
THE W TOO WITH 25-40KTS AT 7H. GOOD AGREEMENT THAT DRY AIR WILL
SURGE FARTHER E TUE WITH 25KTS AT 85H ACRS MOST OF SE NM/PB AS MID
LEVEL TROF LIFTS OUT. STILL HOT PER 85H TEMPS...ESPECIALLY RIO GRANDE
WHERE NEAR TRIPLE DIGITS ARE EXPECTED. EXITING TROF WILL PUSH A FRONT
S WED SO COOLER WED INTO THUR. ECMWF DOES GENERATE PRECIP EARLY
FRI MORNING ACRS THE W AS LOW LEVEL SE WINDS RETURN. SOME LARGE
DIFFERENCES BTWN GFS/ECMWF ON FRI WRT MID LEVEL PATTERN...GFS MUCH
MORE FAVORABLE AND FARTHER E WITH POTENTIAL FOR WARM/WINDY
CONDITIONS.

FIRE WEATHER...
SWD POSITION OF FRONTAL BOUNDARY HAS PREVENTED DRY AIR FROM MOVING
TOO FAR E TODAY. CONCERN FOR REMAINDER OF THE PM IS POTENTIAL FOR
DRY LIGHTNING IN THE LOWER TRANS PECOS AND DAVIS MTNS WHERE STEEP
LR/S...STRONG SFC HEATING....DRYLINE...AND TOPOGRAPHY ARE THE
PLAYERS. LOCAL RF CONDITIONS WILL AGAIN BE POSSIBLE ACRS SE NM/GDP
MTNS SAT. LOW PROBABILITY OF DRY LIGHTNING IN SE NM SAT BUT WORTH
WATCHING FOR. IT WILL BE BREEZY/WINDY ACRS PB BUT RH/S WILL BE UP.
MORE SUBSTANTIAL POTENTIAL FOR RF CONDITIONS DEVELOPS MON/TUE WHEN
MID LEVEL WINDS INCREASE AND 85H THERMAL RIDGE IS WELL DEFINED.
SINGLE DIGIT RH/S SAT-TUE ACRS SE NM AND FIRE WX WATCHES WILL
LIKELY EVENTUALLY BE NEEDED MON/TUE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Mar 18, 12:39 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT FRI MAR 18 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT FRI MAR 18 2011 /1239 PM MDT FRI MAR 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD AFFECT PORTIONS OF THE STOCKTON PLATEAU
AND LOWER TRANS PECOS THIS AFTERNOON ALONG A DRYLINE.  IN
ADDITION...SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE WESTERN
LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN TONIGHT IN THE
VICINITY OF A COLD FRONT. A STORM OR TWO COULD BECOME SEVERE AND
PRODUCE LARGE HAIL OR DAMAGING WINDS IN EITHER AREA.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE IN THE
GUADALUPE MOUNTAINS THIS AFTERNOON...WHERE MODEST SOUTHWEST WINDS
AROUND 20 MPH ARE COMBINING WITH LOW RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND STOCKTON PLATEAU ALONG A COLD FRONT AND DRYLINE SATURDAY
AFTERNOON.  SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 4:26 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT FRI MAR 18 2011

TXZ052-182315-
HOWARD-
526 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN HOWARD COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF FAIRVIEW AT
526 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 18, 4:40 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI MAR 18 2011

TXZ053-182315-
MITCHELL-
540 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MITCHELL COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN MITCHELL COUNTY
AT 540 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Mar 18, 5:19 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT FRI MAR 18 2011

TXZ052-053-190000-
HOWARD-MITCHELL-
619 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN HOWARD AND WESTERN MITCHELL COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF COAHOMA AT 620
PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 18, 5:31 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT FRI MAR 18 2011

TXZ061-068-190000-
ECTOR-CRANE-
631 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN CRANE AND SOUTH CENTRAL ECTOR COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CRANE COUNTY AT 631 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...PENNY SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 105 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Mitchell

When
March 18, 5:42 PM CST to 5:47 PM CST
Where
Mitchell County, 3.23 mi WNW of Iatan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.350, -101.180

Hail, Glasscock

When
March 18, 6:55 PM CST to 7:00 PM CST
Where
Glasscock County, 1.17 mi E of Garden City
Measured
0.75 in hail
Reported by
Public
Coordinates
31.870, -101.480

Hail, Ector

When
March 18, 7:00 PM CST to 7:05 PM CST
Where
Ector County, Gardendale
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -102.420

Flash Flood, Howard

When
March 18, 8:55 PM CST to 10:10 PM CST
Where
Howard County, 0.58 mi W of Big Spring to 0.47 mi SW of Big Spring
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.250, -101.480

At 8:55 PM CST, the broadcast media reported several cars were under water on the west side of Big Spring. About an hour later, the Big Spring Police Department reported several streets were closed due to high water crossing roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293004, 293005, 293006, 293007.